The district nursing team were now to be responsible for the wound care of an ulcer on the sole of her right foot on her impending discharge. She had previously attended the practice nurse and a podiatry service based within her local clinic. Due to a change in circumstances, she was now clearly housebound for the near future due to mobility issues. Prior to an arranged visit, the patient had called the nurse to advise her that she was pyrexial and was experiencing a pain in her right foot that was different from her normal neuropathic pain, which was often problematic. She was also finding it difficult to mobilise and was disinclined for diet but was taking oral fluids.
A1. Errors or Hazards Not only did insufficient staffing contribute to the causes of this particular event, but human error also played a significant role. When Mr. B arrived at the ED, he was hyperventilating. His leg “appeared shortened.” He had edema in his calf, ecchymosis, limited ROM, and he rated his pain at a ten out of ten. Mr. B also had a history of prostate cancer, impaired glucose tolerance, elevated cholesterol and lipids, and chronic pain. He was admitted to the ED with a plan to relocate his hip. Dr. T ordered diazepam 5.0 mg to be administered through IVP and then just five minutes later ordered 2.0 mg hydromorphone to be administered because it appeared that the diazepam was not having the intended sedating effect. Again, just five minutes later, Dr. T was still not satisfied with the level of sedation and instructed the nurse to
- We found out this week, this patient had been treated in the emergency room previously to coming to the health department. My preceptor had called the ER to conform what the patient told us was true. She had told us the ER gave her one pill and some pain medication, but she did not know what the pill was for. The patient also told us the emergency room had no idea what she had. This is an example of poor communication to the patient and they did not talk to her about decreasing the spread of her infection. The patient was given antibiotic at the health department and emergency room.
Patient was in the ER room when first seen. PT was with her family members and family states that she speaks little English and that she has had abdominal pain for the past day along with bloody stools. Family states that she is on calcium supplements and no other medications.
The healthcare team honored the patients’ wishes as best as possible; the only time we bothered the patient was when we changed the dressings on the pressure ulcers located on the anterior portion of the left foot and right buttocks and when we provided the patient with PRN pain medications. Since this is a Medical Surgical floor, we were required to do one assessment, and that occurred during the time the health care team went in as a group to clump all of the care up and do it at one time. The only negative experience that had occurred was when the patient was expressing non-verbal signs of pain – and from that point, we worked quickly to give him his PRN pain medications to manage it.
Though the American healthcare system has made big steps towards providing affordable healthcare for everyone, there remains a growing population of people who fall through the system’s cracks. These people are the medically underserved. They are typically the victims of unfortunate life circumstances that has left them without health insurance,
Providers have left some of the discretion in the hands of the nurse in regards to how much medication the patient receives. This can cause issues if all staff do not communicate or are not trained in how to assess pain. For example, the day shift nurse provides the patient with two tablets of Percocet after their procedure. Once the night shift nurse comes in they decide the patient should not be getting two tablets and one should be sufficient. The patient may develop feeling of resentment or feel that the second nurse is judging them or not providing proper care. Having a variable dose can be a positive thing if the nurse starts with the lowest dose and if that is insufficient they can administer a second dose. Also, the plan of care must be discussed openly with the patient. The nurse who is attempting to transition a patient from intravenous pain medication to something that can be taken by mouth must communicate this with the patient and explain why this is important. If the patient is not provided with the information they may not understand and communication may break
S first, because of the worsening back pain, which can be indicative of a potential rupture and therefore be life threatening. The RN would have the UAP take vitals and report within specific parameters to maintain a close watch over Mr. S. This is the only thing the UAP would be able to do within their scope of practice but she would be alleviating the workload. Next, the RN would assess Mr. R who is reporting severe pain due to an arterial ulcer. She would use the universal pain scale and would ask what his pain level is from a 0-10. Depending on his response, the RN would then proceed by administering pain medication depending on the rating of the pain and the physicians order. The RN would then ask the LPN/LVN to administer the pain meds but only if they are PO. If it were an IV pain medication, the RN would have to administer due to the scope of practice. In 2009, Chornick found that the scope of practice for each staff member needs to be clear and delegation needs to be administered to the competent individuals who are able to perform each task according to the current situation. After administering the pain medication, the RN would need to return to Mr. R within 30 minutes to reassess the pain level and make sure the pain had subside. After treating Mr. R, the RN would assist Ms. A by providing teaching of the Doppler study that would be performed and answer any questions she may have prior to the
He tells her that she believes that the patient has two issues on hand. The first being that the he has been taking too much Acetaminophen and the second the Oxycodone in the Percocet and the high amounts of Diphenhydramine Hcl in his sinus medication is causing increased sedation. According to www.fda.gov the recommended amount of Acetaminophen in 24 hrs is not more that 4000mg or 4 grams. (Use a conversion factor) Taking more that this has been linked to liver disease, which could be the reason for the yellow skin color. Jt has been taking 325mg of Acetaminophen in his Percocet every 4 hrs as well as 650mg of Acetaminophen in his Equate allergy. In combination this places his Acetaminophen dosage at 5,850mg a day which is 1,850mg over the recommended maximum dose. Jt has also been taking 50mg of Diphenhydramine or Benadryl every 4 hrs as well as the narcotic Oxycodone in the Percocet. Both medications are known to make people sleeping, but in combination there will be as increased risk of sedation. While the doctor waits for the lab results he has the staff start and IV and infuses Normal Saline 1000ml over 1 hrs to help dilute the medication in his
UCLA is a prestigious and well-known hospital for misunderstandings to be happening. If Resident Vellios did not know the answered, he should had asked for help or said I cannot answer these questions, but the treating physician can. I find it very unprofessional, and immature of his part saying, things that were not even true, and writing them on a medical record. He dealt with the situation
Case Narrative for Transfer of Adam Rudd to CCU In the emergency room, Rudd was connected to the cardiac monitor, labs were drawn and a 20-guage peripheral IV was started in the right arm. An IV infusion of nitroprusside was started and vital signs were recorded periodically. The Pain
A medical diagnosis was a small distal bowel obstruction. The patient was NPO, on an NG tube, and IV fluids. The patient was also bipolar, which was a learning experience. The patient had an incision lower abdomen from umbilical region down to the pelvic region. It was approximately 10 cm. The nurse measured her NG to ensure it was in proper placement. She encourage the patient to eat ice chips to decrease cotton mouth. The nurse educated the patient on how ambulating will help the bowels to move and relieve abdominal pain. The nurse auscultated the patient’s bowel sounds to ensure the bowels were active. The nurse also had the patient use an incentive spirometer. This is to ensure the patient does not get pneumonia which would compromise the healing process. The nurse strongly encourage the patient to suck in air slowly through the mouth piece. The patient was able to such in 1000 for inspiratory volume. This was doubled from yesterday which was only 500. (Bunker Rosdahl, 2012)
At today's visit he is awake, alert and oriented. He complains of generalized pain. He states “I have pain all over today, my head, my back, my feet" I have not felt good for the last few days”. He rates his pain as 6/10 in severity; he describes his pain as shooting pain in different places. His pain does
his chronic pain in his back. Nurse J. never questioned the orders for medications or the